Colorado, 2020

Winter Weather in Colorado, December 17 to 18, 2020

December 17 to 18, 2020 · NWS GJT · 2 events in 2 counties and zones

An upper level trough and associated cold front pushed east-southwest across western Colorado. This disturbance produced moderate snow over portions of the west-central and southwest mountains.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

An upper level trough and associated cold front pushed east-southwest across western Colorado. This disturbance produced moderate snow over portions of the west-central and southwest mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 17, 4:47 AM MST, 6 hours 13 minutes earlier.

Area forecast discussion, Dec 17, 4:47 AM MST, 6 hours 13 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
447 AM MST Thu Dec 17 2020

.SHORT TERM...(Today through Friday)
Issued at 405 AM MST Thu Dec 17 2020

A transient ridge of high pressure moved over the area during the
night, driven eastward by a long wave mid-level trough approaching
the West Coast. A broad shield of cirrus moving out ahead of the
trough was pushing through the ridge and began to move over the
forecast area early this morning.

Expect clouds to increase during the day with bases lowering as
moisture deepens ahead of the oncoming trough to the west. Mid-
level QG ascent and jet level divergence develops as the trough
moves eastward over the Great Basin during the afternoon. In
response light showers will develop, mainly over northeast Utah,
with scattered showers developing over the central and northern
Colorado mountains late this afternoon.

Snow becomes widespread tonight as the trough moves overhead
driving a surface cold front east-southeastward across the region.
Lift is maximized during this period according to Q derived omega
while lapse steepen beneath the cold pool aloft. Therefore, expect
snowfall rates will be greatest tonight. The northern and central
Colorado mountains appear favored, but all mountains will see some
accumulation. Most valleys will also see light accumulations, but
the speed of this system is expected to limit amounts.

The trough axis is progged to move east of the Continental Divide
Friday morning, pushing farther over the High Plains during the
afternoon. Orographic lift driven by northwest flow on backside of
the exiting trough will continue to generate snowfall over the
mountains of the Divide throughout the day, with a decreasing
trend late in the day.

This fast moving system is expected to bring 4 to 8 inches of snow
to the northern and portions of the central Colorado mountains
tonight and Friday. Therefore, a Winter Weather Advisory has been
hoisted with this package for the Elkhead, Park and Flat Top
Mountains and the Grand Mesa from 5 PM this evening to 5 PM
Friday. Similar amounts are possible in the West Elk and Sawatch
Mountains, but confidence not quite there to include at this time.
Amounts in the San Juans more on the order of 3 to 6 inches so
no plans for highlights there.

Slightly cooler temperatures expected today for most areas due to
increased clouds. However, overnight lows are expected to be
milder which is counterintuitive since a cold front will be
sweeping through the area. However, cloud cover will limit long
wave surface radiation from escaping to space while the front
mixes out low-level inversions leading to milder lows. The
absence of low level inversions will result in little change in
temperatures in the valleys on Friday, though mountain slopes
will feel the influx of colder air.

.LONG TERM...(Friday night through Wednesday)
Issued at 405 AM MST Thu Dec 17 2020

Behind this system, flow will return to northwesterly with dry
air moving in. Snow showers will end for the most part Friday
evening with the intruding dry air, but a shortwave skirting the
northern mountains may bring a few isolated showers on Saturday.
The rest of the long term period looks to be quiet, with generally
zonal flow and high pressure building into the southwestern US.
Confidence is high for a dry forecast through midweek, and
possibly through to the end of next week. Under high pressure,
temperatures will slowly climb to a few degrees above average,
however a potential dry cold front for mid next week may drop
those temperatures back into the normal range.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 447 AM MST Thu Dec 17 2020

A winter storm approaching the area will bring increased clouds
during the day along with scattered light snow showers over the
mountains of northeast Utah and the northern and central mountains
of Colorado. Ceilings will be high so TAF sites can expect VFR
conditions with light winds. However, stratus in the Gunnison
Basin may keep ceilings below ILS breakpoints through midmorning.
The storm moves through tonight bringing widespread snow. As a
result, all TAF sites except KCNY and KDRO can expect periods of
MVFR visibility in snow with brief IFR/LIFR conditions possible.
CIGS will dip below ILS breakpoints at KRIL, KEGE and KASE tonight
and will stay there for the remainder of the forecast. In
addition, low level wind shear will impact KEGE, KASE and KTEX
during much of the night.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...Winter Weather Advisory from 5 PM this afternoon to 5 PM MST
     Friday for COZ004-009-013.

UT...None.

&&

SHORT TERM...NL
LONG TERM...TGJT
AVIATION...NL
Hazardous weather outlook, Dec 17, 4:38 AM MST, 6 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
438 AM MST Thu Dec 17 2020

COZ001>014-017>023-UTZ022>025-027>029-181145-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
438 AM MST Thu Dec 17 2020

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Snowfall develops this afternoon over northeast Utah and portions
of the northern and central Colorado mountains this afternoon.
Snow becomes widespread tonight with the northern and central
Colorado mountains favored. Accumulations of 3 to 6 inches are
possible across the Elkhead, Park and Flat Top Mountains and the
Grand Mesa. Amounts in the valleys will generally range from 1 to
2 inches.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Snowfall will linger along the Continental Divide on Friday
bringing and additional 1 to 3 inches of new snow. A weak
disturbance passes over the Elkhead and Park Mountains Saturday,
but accumulations are expected to be light.

No snowfall is expected during the remainder of the weekend
through Wednesday of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight, however
spotters are encouraged to report snowfall amounts to the
National Weather Service in Grand Junction.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Uncompahgre Plateau and Dallas Divide

When
December 17, 11:00 AM MST to December 18, 12:00 PM MST
Where
Uncompahgre Plateau and Dallas Divide forecast zone
Reported by
CoCoRaHS
Coordinates
38.488, -108.155 (the zone’s center; the record gives no point)

Generally 4 to 8 inches of snow fell across the area.

Winter Weather, Northwestern San Juan Mountains

When
December 17, 8:00 PM MST to December 18, 6:00 AM MST
Where
Northwestern San Juan Mountains forecast zone
Reported by
Trained Spotter
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

Generally 4 to 7 inches of snow fell across the area.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2020Every state in 2020This day in weather historyWarnings in Colorado, December 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 925773, 925774.